Alert archive / Nevada / Special Weather Statements in 2016

Special Weather Statement, NWS Elko, NV

March 6, 2016White Pine County, Nevada

NWS Elko, NV issued this special weather statement at Mar 6, 2016, 11:21 AM PST for White Pine County, Nevada. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 6, 2016, 11:21 AM PST (19:21 UTC)
Expired
Mar 6, 2016, 12:15 PM PST
In force
54 min
Issued by
NWS Elko, NV

County White Pine County, NV

The radar

The Elko radar (KLRX), 236 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 7.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2016-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2016-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1097 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

344 
WWUS85 KLKN 061921
SPSLKN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1121 AM PST SUN MAR 6 2016
 
NVZ035-041-062015-
WHITE PINE COUNTY NV-NORTHEASTERN NYE COUNTY NV-
1121 AM PST SUN MAR 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NYE AND SOUTHERN
WHITE PINE COUNTIES UNTIL 1215 PM PST...

AT 1119 AM PST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF DUCKWATER...MOVING NORTHEAST AT 45 MPH.

STRONG WINDS 40 MPH OR HIGHER MAY CHANGE. FREQUENT CLOUD TO GROUND
LIGHTNING WILL OCCUR WITH THIS STORM.

SMALL WILL LIKELY OCCUR...RAIN WILL QUICKLY CHANGE TO MODERATE SNOW
AND OBSCURE VISIBILITY. ROADS COULD QUICKLY BECOME SLUSH COVERED. 

LOCATIONS IMPACTED INCLUDE...
ELY...PRESTON...ELY AIRPORT...LUND...RUTH...SHOSHONE...CAVE LAKE
STATE PARK...CONNORS PASS...MAJORS PLACE AND ROBINSON SUMMIT.

LAT...LON 3874 11552 3885 11570 3968 11515 3893 11427
TIME...MOT...LOC 1919Z 217DEG 40KT 3886 11556 

$$

BB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Mar 6, 8:31 AM PST, 2 hours 50 minutes earlier.

Area forecast discussion, Mar 6, 8:31 AM PST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
831 AM PST SUN MAR 6 2016

.SYNOPSIS...A STRONG STORM SYSTEM WILL MOVE THROUGH THE GREAT
BASIN TODAY BRINGING WIND CONDITIONS AND DELIVERING SOME SNOW TO
THE VALLEYS...A BIG CHANGE FROM THE RECENT MILD WEATHER. BUT ITS
THAT TOPSY-TURVY TIME OF YEAR SO AFTER A FEW DAYS OF UNSETTLED
WEATHER...TEMPERATURES WILL BOUNCE BACK UP INTO THE 50S BY THE
MIDDLE OF NEXT WEEK.

&&

.UPDATE...DROPPED WIND ADVISORY FOR HUMBOLDT COUNTY. WINDS HAVE
WEAKENED.

&&

.PREV DISCUSSION... /ISSUED AT 215 AM /

SHORT TERM...TODAY THROUGH TUESDAY. IR SATELLITE IMAGERY SHOWS A
COUPLE BANDS OF COLD CLOUD TOPS ENTERING THE WEST...ONE OVER THE
SIERRAS AND ONE MOVING THROUGH WESTERN NEVADA. RADAR SHOWS THE
STRONGEST PRECIPITATION ECHOES BETWEEN BISHOP AND SUSANVILLE
CALIFORNIA THIS MORNING. THE LAKE TAHOE AIRPORT HAS BEEN FLIPPING
BETWEEN HEAVY RAIN AND MODERATE SNOW FOR THE PAST FEW HOURS WITH A
STEADY TEMPERATURE OF 34 DEGREES. MODELS ARE STILL IN AGREEMENT
THAT A COPIOUS AMOUNT OF MOISTURE IS COMING OUR WAY.

ADJUSTED CURRENT ADVISORIES WITH THE NEXT FORECAST PACKAGE.
WINNEMUCCA HAS NOT SEEN SIGNIFICANT WINDS AS OF YET BUT WILL KEEP
THE ADVISORY GOING UNTIL THE COLD FRONT PASSES....WIND ADVISORY
NOW EXPIRES AT NOON. WENDOVER WINDS SHOULD NOT GET IMPRESSIVE
UNTIL LATER TODAY WIND WINDS GO POST-FRONTAL...SO CHANGED START
TIME TO 18Z...WIND ADVISORY NOW EXPIRES AT 7 PM PST.

ADDED NEW WINTER WEATHER ADVISORIES FOR NORTHEAST NYE AND WHITE
PINE COUNTIES. SNOW AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED IN THE
VALLEYS. MOST OF THE SNOWFALL WILL END ABRUPTLY BY 4 PM THIS
AFTERNOON HOWEVER SNOW ACROSS AREAS EAST OF ELY MAY GO A LITTLE
INTO THE EVENING.

TODAY. THE COLD FRONT WILL MOVE THROUGH QUICKLY AND TEMPERATURES
WILL BE FALLING DURING THE DAY...HIGH TEMPERATURES HAVING ALREADY
OCCURRED. THERE IS SOME INSTABILITY ASSOCIATED WITH THE FRONTAL
PASSAGE. THUS ISOLATED LIGHTNING STRIKES ARE NOT OUT OF THE
QUESTION. THERE HAS ALREADY BEEN LIGHTNING ACROSS SOUTHERN OREGON.
IN GENERAL THERE WILL BE UP TO 3 INCHES OF SNOW POSSIBLE AS THE
FRONT MOVES THROUGH AND EFFECTS WILL BE MINIMAL DUE TO THE WARM
ROAD TEMPERATURES AND SOME RAIN OUT BEFORE PRECIPITATION CHANGES
OVER. THE MAIN THREAT WILL BE BRIEF VISIBILITY ISSUES AS GUSTY
WINDS AND BLOWING SNOW OCCUR AS THE FRONT MOVES THROUGH. AS
MENTIONED EARLIER NORTHEAST NYE AND WHITE PINE COUNTIES MAY SEE A
LITTLE MORE SNOW...GENERALLY 2 TO 4 INCHES. HOWEVER SOME OF THE
HIGHER PASSES COULD BE SUBJECTED TO A LITTLE MORE.

TONIGHT. A SHORTWAVE RIDGE WILL BRING DRASTICALLY REDUCED
PRECIPITATION CHANCES AND TEMPERATURES WILL DIP BACK INTO THE
TEENS AND 20S.

MONDAY THROUGH MONDAY NIGHT. ANOTHER UPPER LEVEL LOW CIRCULATION
WILL DROP SOUTH OF LAS ANGELES AND DOWN TO BAJA CALIFORNIA THEN
MEXICO. THIS WILL YIELD ANOTHER WINDOW OF OPPORTUNITY FOR SOME
SNOWFALL. COLD AIR WILL BE IN PLACE AND THE UPPER JET FLOW WILL
SPLIT...CONJURING UP ANOTHER COLD FRONT FOR NORTHERN NEVADA. AT
THIS JUNCTURE...THE BEST SCENARIO IS FOR VALLEYS OF SOUTHERN
LANDER AND EUREKA COUNTIES...AS WELL AS NORTHWEST NYE COUNTY...TO
RECEIVE 2 TO 4 INCHES OF SNOW. OTHER VALLEYS SHOULD RECEIVE LESSER
AMOUNTS.

TUESDAY. HIGH PRESSURE WILL BRING A DRIER PERIOD.

LONG TERM...TUESDAY NIGHT THROUGH NEXT SATURDAY.
LONG WAVE TROUGH OVER THE ERN PACIFIC WILL BE ALONG THE WEST COAST
BY NEXT WEEKEND.  UNTIL NEXT WEEKEND...SOUTHWEST FLOW PREVAILS INTO
FRIDAY MORNING WITH MUCH OF THE ENERGY STREAMING INTO THE PACIFIC
NORTHWEST. EMBEDDED DISTURBANCES MAY BRING A THREAT OF SHOWERS
TOWARD THE NRN NEVADA BORDER...OTHERWISE MOSTLY DRY WEATHER IS
EXPECTED SOUTH OF I80. TEMPERATURES WILL BE SEVERAL DEGREES ABOVE
CLIMO DURING THE LATTER PART OF THE WEEK.

CONFIDENCE IS HIGH THAT SIGNIFICANT WEATHER WILL BRING IMPACTFUL
WEATHER INTO THE FORECAST AREA FOR NEXT WEEKEND...GIVEN THE
POSITIONING OF THE LONG WAVE TROUGH.  HOWEVER THERE IS MARKED
DIFFERENCES IN THE DETAILS BETWEEN THE MODELS.  LEANED TOWARD THE
WPC GUIDANCE WHICH FAVORED THE SLOWER ECMWF SOLUTIONS.  AT ANY
RATE...DEEP PACIFIC MOISTURE MAY BE HITTING CALIFORNIA AGAIN WITH
SOME OF THIS MOISTURE SPILLING ACROSS NRN/CENTRAL NEVADA FOR NEXT
FRIDAY AND SATURDAY.

AVIATION...GUSTY WINDS...TURBULANCE AND OBSCURED MT TOPS IS
EXPECTED THROUGH 01Z MONDAY.  NUMEROUS SHOWERS (WITH A POSSIBLE
THUNDERSTORM) WILL BE COMMON AT ALL TAF SITES. COLD FRONT MOVES
ACROSS THE STATE...REACHING EKO AROUND 17Z AND ELY 18Z. GUSTS TO
40KTS WILL BE POSSIBLE WITH THE FRONTAL PASSAGE. RAIN WILL BE
CHANGING OVER TO SNOW SHOWERS BEHIND THE FRONT. IMPROVING CONDITIONS
WITH LIFTING CIGS AND WEAKENING WINDS IS EXPECTED BETWEEN 00Z-
03Z TONIGHT.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR NORTHEASTERN NYE
COUNTY-NORTHERN ELKO COUNTY-NORTHERN LANDER COUNTY AND NORTHERN
EUREKA COUNTY-NORTHWESTERN NYE COUNTY-RUBY MOUNTAINS AND EAST
HUMBOLDT RANGE-SOUTH CENTRAL ELKO COUNTY-SOUTHERN LANDER COUNTY
AND SOUTHERN EUREKA COUNTY-SOUTHWEST ELKO COUNTY-WHITE PINE
COUNTY.

WIND ADVISORY UNTIL 7 PM PST THIS EVENING FOR SOUTHEASTERN ELKO
COUNTY.

WINTER WEATHER ADVISORY UNTIL 7 PM PST THIS EVENING FOR WHITE
PINE COUNTY.

WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR
NORTHEASTERN NYE COUNTY.

&&

98/99
Hazardous weather outlook, Mar 5, 8:10 PM PST, 15 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
810 PM PST SAT MAR 5 2016

NVZ030-031-033>041-061300-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWEST ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
810 PM PST SAT MAR 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA AND NORTHWEST NEVADA.

.DAY ONE...TONIGHT.

SOUTHERLY WINDS WILL BECOME GUSTY TONIGHT ACROSS NORTHERN AND
CENTRAL NEVADA...WITH A WIND ADVISORY IN EFFECT.

THERE WILL ALSO BE INCREASING CHANCES OF RAIN TONIGHT AS A COLD
FRONT APPROACHES FROM THE WEST. WIND AND RAIN WILL INTENSIFY AS
THE FRONT MOVES THROUGH HUMBOLDT COUNTY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

BREEZY TO LOCALLY WINDY CONDITIONS CONTINUE OVER THE REGION EARLY
SUNDAY MORNING AHEAD OF AN APPROACHING COLD FRONT. THE FRONT
WILL PASS FROM NORTHWEST TO SOUTHEAST ACROSS THE GREAT BASIN WITH
INCREASED WIND AND RAIN ALONG THE FRONT. ELEVATIONS ABOVE 7000
FEET CAN EXPECT A QUICK 1 TO 4 INCHES OF SNOW WITH THE FRONTAL
PASSAGE...AND PERHAPS ANOTHER 1 OR 2 INCHES OF SNOW LATER ON
SUNDAY IN THE WAKE OF THE FRONT. DUE TO WARM CONDITIONS PRIOR TO
THE FRONTAL PASSAGE...SNOW ACCUMULATIONS ON ROAD SURFACES ARE
EXPECTED TO BE MINIMAL...ALTHOUGH HIGHER SUMMITS ESPECIALLY ALONG
HIGHWAY 50 IN CENTRAL NEVADA MAY SEE ACCUMULATIONS OF A COUPLE TO
A FEW INCHES.

MUCH COOLER TEMPERATURES SUNDAY NIGHT THROUGH TUESDAY...WITH SOME
LIGHT SNOW SHOWER ACTIVITY LINGERING. WARMER AND DRIER WEDNESDAY
AND THURSDAY WITH HIGH PRESSURE BUILDING IN OVER THE REGION.

MORE UNSETTLED WEATHER NEXT WEEKEND AS ANOTHER STORM SYSTEM MOVES
IN FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

JR

In the hours before

Special weather statement, Mar 6, 11:21 AM PST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1121 AM PST SUN MAR 6 2016

NVZ035-041-062015-
WHITE PINE COUNTY NV-NORTHEASTERN NYE COUNTY NV-
1121 AM PST SUN MAR 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NYE AND SOUTHERN
WHITE PINE COUNTIES UNTIL 1215 PM PST...

AT 1119 AM PST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF DUCKWATER...MOVING NORTHEAST AT 45 MPH.

STRONG WINDS 40 MPH OR HIGHER MAY CHANGE. FREQUENT CLOUD TO GROUND
LIGHTNING WILL OCCUR WITH THIS STORM.

SMALL WILL LIKELY OCCUR...RAIN WILL QUICKLY CHANGE TO MODERATE SNOW
AND OBSCURE VISIBILITY. ROADS COULD QUICKLY BECOME SLUSH COVERED.

LOCATIONS IMPACTED INCLUDE...
ELY...PRESTON...ELY AIRPORT...LUND...RUTH...SHOSHONE...CAVE LAKE
STATE PARK...CONNORS PASS...MAJORS PLACE AND ROBINSON SUMMIT.

LAT...LON 3874 11552 3885 11570 3968 11515 3893 11427
TIME...MOT...LOC 1919Z 217DEG 40KT 3886 11556

BB

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 2:22 AM PSTWind AdvisoryLKNElko16 hr
Mar 6, 2:37 AM PSTWinter Weather AdvisoryLKNNye, White Pine15 hr
Mar 6, 12:18 PM PSTSpecial Weather StatementLKNWhite Pine57 min
Mar 6, 1:33 PM PSTSpecial Weather StatementLKNWhite Pine57 min

Nearby

Special Weather Statements in Nevada, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.